NJ Reports Four New Probable Cases of Fungal Meningitis Associated With Potentially Contaminated Steroid Medication
Four new cases of probable fungal meningitis are being reported to the U.S. Centers for Disease Control and Prevention (CDC) today by the New Jersey Department of Health, bringing the total number of probable cases in the state to eight. The cases are associated with an ongoing, multi-state outbreak of fungal meningitis due to potentially contaminated steroid medication.
In all four of the new probable cases, the patients are hospitalized and recovering at South Jersey Healthcare Regional Medical Center in Vineland. All four are receiving appropriate treatment after receiving a steroid injection from one of the lots of medication recalled by the New England Compounding Center in Massachusetts. The company has suspended operations.
The four new probable cases are:
A 37-year-old woman from Salem County who received a steroid injection at South Jersey Healthcare Regional Medical Center on September 20 and was admitted to South Jersey Healthcare on October 10 with headaches, sensitivity to light and nausea.
A 77-year-old woman from Atlantic County who received a steroid injection from Premier Orthopaedics on August 22 and was admitted to South Jersey Healthcare Regional Medical Center on October 10 with headaches.
A 64-year-old man from Cumberland County who received a steroid injection on September 6 from South Jersey Healthcare Regional Medical Center and was admitted there on October 10 with headaches.
A 33-year-old woman from Salem County who received a steroid injection on 7/25 from Premier Orthopaedics and was admitted to South Jersey Healthcare Regional Medical center on October 10 with a stiff neck and nausea.
All eight New Jersey patients with probable fungal meningitis are recovering (Seven are hospitalized; one is being closely monitored by the hospital as an outpatient).
Central Jersey Orthopedics Specialists, PC in South Plainfield
IF Pain Associates/Isaiah Florence, Teaneck
"Nearly all of the 634 New Jersey residents who received potentially contaminated injections at one of six health care facilities have been notified, but any patient who has had a steroid injection and is experiencing symptoms should call their health care provider immediately," said Health Commissioner Mary E. O'Dowd.
Symptoms include new or worsening headache, fever, neck stiffness, sensitivity to light or redness, soreness or swelling at the injection site. Any patient who received a steroid injection who is experiencing symptoms should contact the facility that administered the injection or a health care provider immediately. Nationally, some patients have also experienced stroke symptoms including localized weakness (on one side of the face, drooping face), numbness or slurred speech.
South Jersey Healthcare Home Health nurses have partnered with the Cumberland and Salem County Health departments to make home visits to affected patients whom they were unable to reach by phone. The region includes a large population of migrant workers.
****Beginning Monday, the New Jersey Department of Health will post daily case updates in a box format on the homepage of the Department's website at approximately 1 pm at http://www.state.nj.us/health/. Daily press releases are being discontinued as of today.